Alert archive / Kansas / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 54, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 16, 1995, 12:19 AM CDT for Kiowa County, Kansas. It was in force for 30 min.
The area
The counties it named.
The facts
- Issued
- May 16, 1995, 12:19 AM CDT (05:19 UTC)
- Expired
- May 16, 1995, 12:49 AM CDT
- In force
- 30 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Kiowa County, KS
The radar
The Dodge City radar (KDDC), 64 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.3 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1357 J/kg
- Mixed-layer CIN
- -334 J/kg
- Mixed-layer LCL
- 1335 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 160518 SVRDDC KSC047-097-160600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1219 AM CDT TUE MAY 16 1995 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 100 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CENTRAL KANSAS ...EDWARDS COUNTY...NORTHERN KIOWA COUNTY AT 1215 AM DOPPLER RADAR INDICATED A LARGE SEVERE THUNDERSTORM FROM OFFERLE TO 5 MILES SOUTHEAST OF WINDTHORST MOVING TO THE EAST AT 30 MPH. THE STORM WILL REACH KINSLEY BY 1235 AM AND CENTERVIEW BY 1245 AM. THE STORM MAY PRODUCE HAIL UP TO 1 INCH AND WIND GUSTS UP TO 50 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY... SO DON'T DRIVE ONTO WATER-COVERED ROADS. PARKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:19 PM CDT, 9 hours earlier.
Area forecast discussion, May 15, 3:19 PM CDT, 9 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS...COR TO P28/S TEMP PROG... 318 PM CDT MON MAY 15 1995 MAIN PROBLEM IS CHANCES OF TRW AND THEIR TIMING. AS HIGH PRESSURE CENTERED IN NORTHERN MO CONTINUING DRIFING EASTWARD... THE WINDS WILL CONTINUE TO BE SOUTHERLY THIS EVENING. A WARM FRONT FROM NR EHA SOUTH TO JUST EAST OF AMA AND THEN NORTHEAST ACROSS OK WILL CONTINUE MOVING SLOWLY NORTHWARD TOWARDS THE KS/OK BORDER. ALTHOUGH TEMPS IN THE REGION NEAR EHA HAVE BROKEN 80 DEGREES...THE REMAINDER OF DDC/S CWA IS MUCH COOLER THAN INITIALLY FORECAST THIS MORNING. AFTER MODIFYING DDC/S SOUNDING...WE FOUND THAT CONDITIONS WOULD BE FAVOURABLE FOR TRW WERE IT NOT FOR THE CAP AND QUASI-STEADY AFTERNOON TEMPERATURES. DDC/S VAD WINDS SOUTHEAST TO SOUTH WINDS AT THE SFC... THEN SOUTHWEST WINDS IN THE MIDDLE AND HIGHER LEVELS SUGGEST A STRENGTHENING TO THE CAP. A VORT MAX IS EXPECTED OVER SOUTHWEST PORTION OF DDC/S CWA LATE TONIZGHT. THUS...I SUSPECT THAT TRW IS STILL POSSIBLE BUT IT WON'T BE UNTIL AFTER MIDNIGHT AND PROBABLY CLOSER TO DAWN. SINCE THE MODELS //ESP. FWC// HAVE SHOWN A WARM TREND LATELY...HAVE GONE WITH LOWER TEMPS IN RECOMMENDATION. BELL
In the hours before
Special weather statement, May 15, 8:24 PM CDT, 3 hours 55 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-160600- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST KANSAS ...UPDATED... NATIONAL WEATHER SERVICE DODGE CITY KS 825 PM CDT MON MAY 15 1995 SYNOPSIS: AN UPPER LEVEL DISTURBANCE MOVING EAST OUT OF COLORADO HAS COLLIDED WITH WARM MOIST AIR BEING PUSHED NORTH BY THE LOW LEVEL JET INTO WEST CENTRAL KANSAS. A SUPERCELL THUNDERSTORM NORTH OF LAKIN CONTINUES TO MOVE EAST SOUTHEAST TOWARDS THE NORTH SIDE OF GARDEN CITY. THIS STORM HAS PRODUCED A TORNADO AND IS LIKELY TO LAST THROUGH 11 PM TO MIDNIGHT. TORRENTIAL RAINS MAY ALOS CAUSE SOME RURAL FLOODING PROBLEMS. SPOTTERS WILL BE NEEDED UNTIL MIDNIGHT IN KEARNY...FINNEY SCOTT AND LANE COUNTIES. OTHER COUNTIES MAY NEED SPOTTERS LATER TONIGHT. JOHNSON
Special weather statement, May 15, 11:27 PM CDT, 52 minutes before
KSZ043-061-062-074-075-084-085-086-160530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1122 PM CDT (1022 PM MDT) MON MAY 15 1995 ...TORNADO WATCH 397 IS CANCELLED ALONG AND WEST OF HIGHWAY 83... THUNDERSTORMS ARE OVER FOR THE NIGHT ALONG AND WEST OF HIGHWAY 83 FROM SCOTT CITY THROUGH GARDEN CITY...SUBLETTE AND LIBERAL. THE REST OF THE NIGHT WILL SEE SKIES TURNING PARTLY CLOUDY WITH 15 TO 25 MPH GUSTY SOUTH WINDS RETURNING. JOHNSON
Special weather statement, May 15, 11:39 PM CDT, 40 minutes before
KSZ044-077-087-160540- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1136 PM CDT MON MAY 15 1995 ...THE TORNADO WATCH IS OVER AROUND DIGHTON...MEADE AND CIMARRON... SHOWERS AND THUNDERSTORMS WERE MOVING EAST OUT OF THE DIGHTON AREA AND HAD ALREADY MOVED EAST OF CIMARRON. NO STORMS HAVE OCCURRED AT MEADE. THE THUNDERSTORMS ARE OVER FOR THE AREA AND THE TORNADO WATCH HAS BEEN CANCELLED. JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:39 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 19 min |
| May 15, 8:51 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 54 min |
| May 15, 9:07 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 38 min |
| May 15, 9:36 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 39 min |
| May 15, 9:43 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 32 min |
| May 15, 10:18 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 42 min |
| May 15, 10:23 PM CDT | Tornado Warning | DDC | Gray | 37 min |
| May 15, 11:01 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 44 min |
| May 15, 11:27 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 48 min |
| May 15, 11:40 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 50 min |
| May 16, 12:19 AM CDT | Severe Thunderstorm Warning | DDC | Edwards | 41 min |
| May 16, 5:16 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 44 min |
| May 16, 5:54 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 66 min |
| May 16, 6:15 PM CDT | Tornado Warning | DDC | Finney | 30 min |
| May 16, 6:39 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 36 min |
| May 16, 6:44 PM CDT | Tornado Warning | DDC | Finney, Gray | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.